Alert archive / Iowa / Flash Flood Warnings in 2016

Flash Flood Warning 34, NWS Des Moines, IA

September 22, 2016Story County, Iowa

NWS Des Moines, IA issued this flash flood warning at Sep 22, 2016, 9:37 PM CDT for Story County, Iowa. It was in force for 6 hr. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 22, 2016, 9:37 PM CDT (02:37 UTC)
Expired
Sep 23, 2016, 3:30 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Story County, IA

The radar

The Des Moines radar (KDMX), 29 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 10:25 PM CDTFLASH FLOOD2 Wsw Ames, IASTANDING WATER IN PLACES WITH SOME PLACES COVERED WITH FLOWING WATER ON LINCOLN WAY. MANHOLE COVER BLOWN ON STANGE ROAD. UNDERPASS FLOODED AT GRAND AVE.
Sep 22, 10:30 PM CDTFLASH FLOOD1 W Ames, IACOLLEGE CREEK ON ISU CAMPUS OUT OF ITS BANKS AND HAS REACHED THE BASE OF THE UNION DRIVE. HEAVY RAIN CONTINUES.
Sep 22, 10:40 PM CDTFLASH FLOOD3 Wsw Ames, IAPORTIONS OF LINCOLN WAY AND GRAND AVE FLOODED. OTHER STREETS IMPACTED INCLUDE SOUTH DAKOTA AND MORTENSEN...ARIZONA AND ONTARIO...ALONG WITH NUMEROUS OTHER ROADS. DEPTH OF WATER ESTIMATED TO BE 3 TO 4 FEET DEEP.
Sep 22, 11:23 PM CDTHEAVY RAIN 4.024 Wnw Ames, IA.
Sep 22, 11:30 PM CDTFLASH FLOOD2 Nnw Ames, IASTORES ALONG STANGE ROAD STARTING TO FLOOD WITH WATER FROM OUT FRONT. REPORT VIA SOCIAL MEDIA.
Sep 22, 11:55 PM CDTFLASH FLOOD2 Ene Ames, IAAMES PD REPORTS SEVERAL STREETS THROUGHOUT THE TOWN HAVE DEEP ENOUGH WATER TO CAUSE MULTIPLE STALLED VEHICLES IN AMES.
Sep 23, 12:00 AM CDTFLASH FLOOD1 Sw Ames, IAA WIDESPREAD AMOUNT WATER FLOWING RAPIDLY THROUGH A PARKING LOT AT JACK TRICE STADIUM. WATER ESTIMATED TO BE 3-6 DEEP AND UP TO BUMPERS ON SOME VEHICLES.
Sep 23, 12:00 AM CDTFLASH FLOOD1 Sw Ames, IAA WIDESPREAD AMOUNT WATER FLOWING RAPIDLY THROUGH A PARKING LOT AT JACK TRICE STADIUM. WATER ESTIMATED TO BE 3-6 DEEP AND UP TO BUMPERS ON SOME VEHICLES. REPORT VIA SOCIAL MEDIA VIDEO.
Sep 23, 12:11 AM CDTHEAVY RAIN 5.022 Nnw Ames, IASTORM TOTAL. REPORT VIA SOCIAL MEDIA.
Sep 23, 12:30 AM CDTHEAVY RAIN 3.883 W Ames, IATOTAL AMOUNT SINCE RAIN BEGAN AT 8PM.
Sep 23, 12:30 AM CDTHEAVY RAIN 5.112 Nne Ames, IATOTAL RAINFALL SINCE RAIN BEGAN AT 8PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.6 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1666 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1774 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

785 
WGUS53 KDMX 230237
FFWDMX
IAC169-230830-
/O.NEW.KDMX.FF.W.0034.160923T0237Z-160923T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
937 PM CDT THU SEP 22 2016

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN STORY COUNTY IN CENTRAL IOWA...

* UNTIL 330 AM CDT.

* AT 936 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. AROUND TWO TO THREE INCHES OF
  RAIN HAVE ALREADY FALLEN. ADDITIONAL THUNDERSTORM DEVELOPMENT
  CONTINUES TO THE WEST WITH SEVERAL STORMS EXPECTED TO TRAIN ACROSS
  THE WARNED AREA THROUGH THE NEXT FEW HOURS. FLASH FLOODING IS
  EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  AMES...NEVADA...HUXLEY...SLATER...IOWA STATE CENTER...MAXWELL...
  CAMBRIDGE...COLLINS...SHELDAHL...KELLEY AND AMES MUNICIPAL AIRPORT.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA THROUGH MIDNIGHT TONIGHT CDT.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 102 AND 117.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 4186 9370 4206 9370 4212 9338 4186 9326

$$

BEERENDS
4 follow-up statements
112 
WGUS73 KDMX 230348
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1048 PM CDT THU SEP 22 2016

IAC169-230830-
/O.CON.KDMX.FF.W.0034.000000T0000Z-160923T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STORY IA-
1048 PM CDT THU SEP 22 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR
SOUTHERN STORY COUNTY...

AT 1044 PM CDT...FLASH FLOODING WAS REPORTED ACROSS MUCH OF STORY
COUNTY...PARTICULARLY AMES. MULTIPLE ROADS ARE FLOODED AND CLOSED.
SOME MAJOR ROADS IMPACTED INCLUDE GRAND AVE...LINCOLN WAY...SOUTH
DAKOTA AND MORTENSEN...AND ARIZONA AND ONTARIO. SMALL STREAMS AND
CREEKS IN THE AMES AREA ARE ALSO STARTING TO SPILL OUT OF THEIR
BANKS. UP TO THREE INCHES OF RAIN HAVE ALREADY FALLEN AND ADDITIONAL
RAINFALL IS CURRENTLY ONGOING OVER THE AREA.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
AMES...NEVADA...HUXLEY...SLATER...IOWA STATE CENTER...MAXWELL...
CAMBRIDGE...COLLINS...SHELDAHL...KELLEY AND AMES MUNICIPAL AIRPORT.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN
THE WARNED AREA.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 102 AND 117.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 4186 9370 4206 9370 4212 9338 4186 9326

$$

SKOW
415 
WGUS73 KDMX 230504
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1204 AM CDT FRI SEP 23 2016

IAC169-230830-
/O.CON.KDMX.FF.W.0034.000000T0000Z-160923T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STORY IA-
1204 AM CDT FRI SEP 23 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR
SOUTHERN STORY COUNTY...

AT 1200 AM CDT...FLASH FLOODING WAS REPORTED ACROSS MUCH OF STORY
COUNTY...PARTICULARLY AMES. MULTIPLE ROADS ARE FLOODED AND CLOSED.
SOME MAJOR ROADS IMPACTED INCLUDE GRAND AVE...LINCOLN WAY...SOUTH
DAKOTA AND MORTENSEN...AND ARIZONA AND ONTARIO. NUMEROUS CARS HAVE
BEEN REPORTED STALLED ON AREA STREETS AND FLOODWATERS ARE NEARING
MULTIPLE HOMES AND BUSINESSES. SMALL STREAMS AND CREEKS IN THE AMES
AREA ARE ALSO SPILLING OUT OF THEIR BANKS. FOUR TO FIVE INCHES OF
RAIN HAVE ALREADY FALLEN AND ADDITIONAL RAINFALL IS CURRENTLY
ONGOING OVER THE AREA.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
AMES...NEVADA...HUXLEY...SLATER...IOWA STATE CENTER...MAXWELL...
CAMBRIDGE...COLLINS...SHELDAHL...KELLEY AND AMES MUNICIPAL AIRPORT.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 102 AND 117.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 4186 9370 4206 9370 4212 9338 4186 9326

$$

SKOW
126 
WGUS73 KDMX 230639
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
139 AM CDT FRI SEP 23 2016

IAC169-230830-
/O.CON.KDMX.FF.W.0034.000000T0000Z-160923T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STORY IA-
139 AM CDT FRI SEP 23 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR
SOUTHWESTERN STORY COUNTY...

AT 136 AM CDT...WHILE HEAVY RAIN HAS ENDED OVER THE AREA...FLOODING
CONTINUES IN THE AMES AREA. MULTIPLE ROADS ARE FLOODED AND CLOSED.
SOME MAJOR ROADS IMPACTED INCLUDE GRAND AVE...LINCOLN WAY...SOUTH
DAKOTA AND MORTENSEN...AND ARIZONA AND ONTARIO. NUMEROUS CARS HAVE
BEEN REPORTED STALLED ON AREA STREETS AND FLOODWATERS ARE NEARING
MULTIPLE HOMES AND BUSINESSES. SMALL STREAMS AND CREEKS IN THE AMES
AREA ARE ALSO SPILLING OUT OF THEIR BANKS. PLEASE SEE THE NEWLY
ISSUED RIVER FLOOD WARNINGS FOR THE SQUAW CREEK AND SKUNK RIVER FOR
INFORMATION ON FORECAST CRESTS LATER THIS MORNING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
AMES...NEVADA...HUXLEY...IOWA STATE CENTER...MAXWELL...CAMBRIDGE...
KELLEY AND AMES MUNICIPAL AIRPORT.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 102 AND 117.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 4186 9359 4196 9370 4206 9370 4210 9350
      4186 9334

$$

SKOW
590 
WGUS73 KDMX 230836
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
336 AM CDT FRI SEP 23 2016

IAC169-230846-
/O.EXP.KDMX.FF.W.0034.000000T0000Z-160923T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STORY IA-
336 AM CDT FRI SEP 23 2016

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN STORY COUNTY HAS
EXPIRED...

THE HEAVY RAIN HAS ENDED. FLOOD WATERS HAVE RECEDED. FLOODING IS NO
LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY
REMAINING ROAD CLOSURES.

LAT...LON 4186 9359 4196 9370 4206 9370 4210 9350
      4186 9334

$$

SKOW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 7:00 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Sep 22, 7:00 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Des Moines IA
700 PM CDT Thu Sep 22 2016

.SHORT TERM.../This evening through Friday/
Issued at 307 PM CDT Thu Sep 22 2016

The situation is still conducive for heavy rains tonight but
hopefully not to the same extent as yesterday. Water vapor imagery
does not show the moisture fetch to the same degree as was shown
Wednesday, but there is a decided back edge to the vertical motion
passing through the Plains into western KS/NE which should aid lift
into the night. This has resulted in weak but broad mid level
kinematic forcing with a ribbon of somewhat favorable mid level temp
and theta-e lapse rates from KS into IA. Thermodynamically the
forcing is somewhat better with 850/700mb warm advection noted into
IA and 0-2km moisture pooling into our baroclinic zone as well. 20Z
surface analysis shows at least two boundaries, one tied into low
pressure near Lincoln between Red Oak and Atlantic, another farther
northeast through the Des Moines metro area more associated with
previous MCS outflow and likely another from Estherville to Grinnell
with seems to be immediately associated with the weak MCS.  This
will provide for ample isentropic lift into the night, but the flow
is weaker along the 305K inflow surface vs last night, down to 15-
30kts. RAP elevated instability layers suggest elevated CAPEs will
reach uncapped 1500 j/kg later tonight sustaining additional MCS
development. There could be a few strong to severe storms, but
overall the Marginal Risk seems fine due to reduced effective shear.

.LONG TERM.../Friday night through Thursday/
Issued at 307 PM CDT Thu Sep 22 2016

Expecting some early morning ongoing convection across the eastern
and northeastern areas to end by mid to late morning. Warm front
will finally retreat north into the afternoon hours with rather warm
and humid conditions across the area for the remainder of the day.
Some cloud cover extending across the northeast with light showers
then will give way to some sun in the afternoon.  As has been
advertised...highs will warm into the upper 80s to lower 90s over
the south with the upper 70s in the far north by late day Friday. No
rainfall is expected until the long wave trough approaches Saturday
morning with showers and thunderstorms moving into Central Iowa by
mid to late afternoon. Remnant tropical moisture from Paine will
probably still be available at this time across our area. With a
ribbon of higher precipitable water and decent convergence along the
boundary...will likely see a decent rain event with up to an inch
additional from Saturday evening through Sunday.  Once this feature
pulls east...the models are in some consensus for next week. Both
the Euro and GFS now suggest that the H500 long wave trough will
keep the moisture channel south and east of the region.  This should
allow for a period of little to no precipitation and help the river
situation across the area. Temperatures next week look cooler and
more seasonal for the first week of fall.

&&

.AVIATION.../For the 00Z TAFS through 00Z Friday evening/
Issued at 700 PM CDT Thu Sep 22 2016

Additional thunderstorms and showers expected to develop by late
evening into the overnight hours. Expect main impacts to be at
KFOD and possibly KALO, KMCW, and KDSM as the activity spreads
across the state overnight. Potential for continued development
near the KFOD area into early Friday, thus highlighted for now
with a VCSH. As trends become more apparent, will fine tune the
mentions. CIGS MVFR to low VFR overnight and may have some IFR
across KFOD.

&&

.HYDROLOGY...
Issued at 307 PM CDT Thu Sep 22 2016

Magnitude and placement of the heavy rains will be key tonight.  As
mentioned above the environment is not as favorable as last night
but still supports heave rain. The surface based potential is trying
to recover with uncapped 1500-2500 j/kg MLCAPEs now in place over SW
IA.  This recovery may be too late to get anything going, but will
likely aid slightly elevated convection just to the north and east
tonight. The latest objective analysis pegs 0-2km moisture
convergence along the Highway 20 to 30 corridors so this will be the
favored location, likely anchored along or just south of the current
Waterloo MCS which won't go away. Precipitable waters are already
around 2” with warm cloud depths higher than yesterday to 4km. Thus
the moisture transport and instability components will not be as
good as yesterday, but efficient rains are still anticipated. This
will result in 1” rainfall amounts through the aforementioned
favored corridor with locally higher amounts from 2-3” possible,
thankfully south of where yesterday's heavy rain occurred.  Storms
will not be fast moving with a mean of only 15-20kts and Corfidi
vectors slow to the south. Thus have kept the flash flood watch in
place through 18z Fri and expanded down to the full Highway 30
corridor from Guthrie County eastward. A small section of west
central IA counties has been canceled however, which does not seem
to be under the gun and didn't receive much rain overnight.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday afternoon for IAZ004>007-
015>017-023>028-034>039-046>050.

&&

SHORT TERM...Small
LONG TERM...REV
AVIATION...Beerends
HYDROLOGY...Small
Hazardous weather outlook, Sep 22, 4:17 PM CDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
417 PM CDT THU SEP 22 2016

IAZ004>007-015>017-023>028-034>039-046>050-231100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-
TAMA-
417 PM CDT THU SEP 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ADDITIONAL THUNDERSTORMS ARE EXPECTED TONIGHT WHICH MAY PRODUCE
HEAVY RAIN AND POTENTIALLY FLASH FLOODING. A FLASH FLOOD WATCH IS
IN EFFECT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

THERE IS A MARGINAL RISK OF SEVERE WEATHER WITH LARGE HAIL AND
DAMAGING WIND THE THREATS IF ANYTHING OCCURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTER A BREAK FRIDAY NIGHT...THUNDERSTORMS ARE AGAIN ANTICIPATED
LATE SATURDAY INTO SUNDAY. HEAVY RAIN WILL STILL BE POSSIBLE BUT
THE SEVERE WEATHER POTENTIAL IS LOW FOR THE TIME BEING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH TONIGHT.

IAZ033-044-045-057>062-070>075-081>086-092>097-231100-
SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
417 PM CDT THU SEP 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE ARE CHANCES FOR THUNDERSTORMS TONIGHT...MAINLY FOR CENTRAL
IOWA NORTH OF HIGHWAY 34. THERE IS A MARGINAL RISK OF SEVERE
WEATHER AND HEAVY RAIN WITH LARGE HAIL AND DAMAGING WIND THE
THREATS IF ANYTHING OCCURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTER A BREAK FRIDAY NIGHT...THUNDERSTORMS ARE AGAIN ANTICIPATED
LATE SATURDAY INTO SUNDAY. HEAVY RAIN WILL STILL BE POSSIBLE BUT
THE SEVERE WEATHER POTENTIAL IS LOW FOR THE TIME BEING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH TONIGHT.

SMALL

In the hours before

Local storm report, Sep 22, 6:11 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
611 PM CDT THU SEP 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       GREENE                  42.90N 92.80W
09/22/2016  M10.40 INCH      BUTLER             IA   FIRE DEPT/RESCUE

            STORM TOTAL SINCE RAIN BEGAN FALLING ON
            WEDNESDAY. RAINFALL TOTAL SINCE LAST REPORT
            AT 1047PM ON 9/21 WAS 2.9 INCHES...FOR A
            STORM TOTAL OF 10.4 INCHES. /REPORT THROUGH
            1047PM ON 9/21 WAS 7.5 INCHES PER EARLIER
            LSR./ RELAYED BY BUTLER COUNTY EMERGENCY
            MANAGEMENT AGENCY.

&&

JAZ
Local storm report, Sep 22, 6:55 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
655 PM CDT THU SEP 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       1 WNW PARKERSBURG       42.58N 92.80W
09/22/2016  M3.15 INCH       BUTLER             IA   CO-OP OBSERVER

            . THE DURATION OF THE HEAVY RAIN EVENT WAS
            36 HOURS.

&&

NWS DES MOINES IA
IRIS SYSTEM
Special weather statement, Sep 22, 9:16 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
916 PM CDT THU SEP 22 2016

IAZ048-060-230245-
STORY IA-POLK IA-
916 PM CDT THU SEP 22 2016

...STRONG THUNDERSTORM IN NORTHERN POLK AND SOUTHERN STORY
COUNTIES...

AT 915 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HUXLEY...OR 9 MILES NORTH OF ANKENY...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUXLEY...MAXWELL...CAMBRIDGE...ELKHART AND ALLEMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4184 9363 4192 9360 4190 9334 4174 9339
TIME...MOT...LOC 0215Z 288DEG 11KT 4186 9355

SKOW

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 9:16 PM CDTSpecial Weather StatementDMXPolk29 min
Sep 22, 11:24 PM CDTFlash Flood WarningDMXBremer, Butler, Cerro Gordo, Franklin6 hr
Sep 23, 12:22 AM CDTRiver Flood WarningDMXStory31 hr
Sep 23, 1:14 AM CDTRiver Flood WarningDMXPolk, Story33 hr
Sep 23, 1:22 AM CDTFlash Flood WarningDMXHancock, Wright6 hr
Sep 23, 3:36 AM CDTFlash Flood WarningDMXFranklin, Humboldt, Kossuth, Wright6 hr
Sep 23, 5:19 AM CDTAreal Flood WarningDMXButler, Franklin6 hr
Sep 23, 5:42 AM CDTFlash Flood WarningDMXPalo Alto, Pocahontas4 hr
Sep 23, 7:15 AM CDTAreal Flood WarningDMXHancock, Wright4 hr
Sep 23, 11:12 AM CDTAreal Flood WarningDMXBlack Hawk, Bremer, Butler, Franklin, Hancock, Wright48 hr

Nearby

Flash Flood Warnings in Iowa, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.